Can dry eyes cause afterimages and visual trails? I have a history of non-allergic rhinitis and dry eyes astigmatism. I have been having lots of after images, mostly negative, sometimes positive but only very brief. Also, having visual trailing, but only when I am not staring directly at the object in motion, is in my vision, and I am looking past it. I am concerned this could be something sinister. I am currently taking Seretide inhaler and Ventolin inhaler.
Welcome to icliniq.com.
Thanks for the query. I understand your concern about the afterimage. It may be because of dry eyes.
The tear film comprises three layers: the inner mucous layer, the aqueous layer, and the oil or lipid layer. These three layers need to be intact to prevent the evaporative type of dry eyes. You need to observe any mucoid type of secretion to establish if it is because of dry eyes. Mucous is known to cause the kind of visual disturbances you mentioned. What you can do is try using lubricating eye drops like Refresh Tears (Carboxymethylcellulose Sodium 0.5%) about four times a day, and see if those visual disturbances go away. The other pathology that can cause breaking up of light and colored haloes when looking at a light bulb, for instance, is increased intraocular pressure, but it is not exactly what you described. Try the lubricating eye drops for a week. If it does not go away, get your eye pressure checked, especially if you have a glaucoma family history.
I hope this helps.
Was this answer helpful?|
Thank you for your reply.
I do have halos around lights and lots of ghosting vision. I recently had an eye exam and an OCT; all was normal apart from the dry eye and astigmatism. So my afterimages and visual trailing could be due to a dry eye. I do wake up in the morning and have crustiness around the eyes.
Welcome back to icliniq.com.
If your OCT (optical coherence tomography) of the optic disc, visual fields, intraocular pressure, and clinical examination of the eye rule out glaucoma, you have nothing to worry about. I have noted that you are on a steroid inhaler. Although systemic absorption is less with inhalers, some people can have steroid-induced glaucoma. So it would be best if you got your pressures checked once a year. Yes, crustiness indicates the mucous is breaking up, so it is likely the reason for the afterimages.
Was this answer helpful?|
Query: Hi doctor, Before three years I had Lasik surgery for my eyes, which were -7 in both. Afterwards I started developing hypermetropia reaching +1.75 L and +1.5 R. Recently, I started losing focus and binocularity when dealing with near objects and my left eye tends to shift away from my nose that is... Read Full »
Ask your health query to a doctor online?Ask an Eye Care Ophthalmologist Now